Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Phoenix, AZ

July 23, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this areal flood warning at Jul 23, 2021, 9:55 AM MST for Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 9:55 AM MST (16:55 UTC)
Expired
Jul 23, 2021, 3:45 PM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 37 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS45 KPSR 231655
FLWPSR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Phoenix AZ
955 AM MST Fri Jul 23 2021

AZC013-232245-
/O.NEW.KPSR.FA.W.0003.210723T1655Z-210723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
955 AM MST Fri Jul 23 2021

The National Weather Service in Phoenix has issued a

* Flood Warning for...
  Maricopa County in south central Arizona...

* Until 345 PM MST.

* At 955 AM MST, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms over the Indian Bend Wash area. 
  Flooding is ongoing or expected to begin shortly in the warned 
  area. Between 0.5 and 1 inch of rain has fallen.

* Low lying areas of Indian Bend Wash and low water crossing should 
  be avoided.  Additional rises in the wash can be expected from 
  ongoing rainfall.

* Some locations that will experience flooding include...
  Phoenix, Scottsdale, Tempe, Paradise Valley, Scottsdale Airport, 
  Desert Ridge Marketplace and Downtown Scottsdale.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3343 11193 3345 11193 3353 11193 3360 11202
      3370 11197 3368 11189 3359 11189 3352 11189
      3345 11190

$$

MS
1 follow-up statement
898 
WGUS85 KPSR 232248
FLSPSR

Flood Statement
National Weather Service Phoenix AZ
348 PM MST Fri Jul 23 2021

AZC013-232258-
/O.EXP.KPSR.FA.W.0003.000000T0000Z-210723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
348 PM MST Fri Jul 23 2021

...FLOOD WARNING HAS EXPIRED FOR MARICOPA COUNTY...

Flood waters are slowly receding. Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3343 11193 3345 11193 3353 11193 3360 11202
      3370 11197 3368 11189 3359 11189 3352 11189
      3345 11190

$$

Rogers

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 4:30 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 4:30 AM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
430 AM MST Fri Jul 23 2021

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A low pressure system will continue to drift slowly towards the Desert
Southwest over the next few days. With abundant Monsoon moisture in
place, thunderstorms will be likely, particularly across portions of
Arizona. The strongest storms will be capable of producing heavy
rainfall and areas of flash flooding. Temperatures will also be well
below normal through early next week. Warmer and drier conditions
are anticipated next week as the low pressure system lifts northward
into the Great Basin.

&&

.DISCUSSION...
Heavy rainfall did materialize across central Arizona last evening,
particularly across portions of the East Valley, north Phoenix,
Scottsdale and the higher terrain of Maricopa and Gila Counties.
This precipitation was largely forced by a well-defined area of
upper level divergence between the slow-moving closed low centered
across southeastern New Mexico and the Monsoon High near Las Vegas.

Roughly 60 percent of the Phoenix Metro area received measurable
rainfall. A few FCDMC gauges even recorded as much as 2+ inches in
downtown Scottsdale, which fell in a short period of time. Some
flood prone areas in north Phoenix also reported significant flash
flooding.

All of the ingredients are in place for continued periods of heavy
rainfall through at least Saturday. After a brief lull, scattered
storms have redeveloped across the Valley early this morning, most
likely due to additional lift provided by a rapidly propagating
gravity wave which originated in northeastern Arizona. The MCS
across central Arizona has become reinvigorated and areas of light
to moderate rainfall will continue into the early morning. On the
mesoscale, there is also likely an embedded MCV, which will promote
lingering precipitation past daybreak for some areas.

The evolution of storms for today has become a bit clearer, given
the stronger model consensus in the HREF. Forecast generally
follows this guidance which suggests precipitation will gradually
dissipate later this morning. Another round of storms is then
anticipated as early as late morning across Gila County. Convective
initiation across the lower deserts is more likely during the mid-
late afternoon as the cap erodes.

Models indicate forcing for ascent is mostly due to vorticity on
the synoptic scale, which is exceptionally rare this time of year.
Latest mesoanalysis confirms the presence of an anomalously strong
vort max across eastern Arizona. As the aforementioned closed low
weakens and opens up, additional vorticity advection is likely
across Arizona. Any CAPE that develops this afternoon is merely a
bonus. Given the larger scale forcing, it is prudent to rely heavily
on the HRRR, which tends to be more skillful than other models in
scenarios like this. This then points to the heavy rainfall
occurring in rounds: one early this morning, another this afternoon
and evening perhaps a bit further west, and then potentially another
round of heavy rainfall overnight. With several opportunities for
precipitation, the daily record precipitation of 0.41 inches in
Phoenix is in jeopardy of being broken.

With PWATs approaching daily records, rainfall rates of 1 to 2
inches per hour are expected. Isolated totals (through tonight) as
much as 2 to 4 inches are not out of the question. Rainfall amounts
of these magnitudes have the potential to result in very dangerous
flash flooding, particularly in urban areas, normally dry washes and
even along mainstem rivers such as the Agua Fria, Hassayampa and
Tonto Creek. A high risk of flash flooding and debris flow also
persists across the burn scars north and east of Phoenix.

Temperatures across the Valley are currently in the 70s and 80s,
reflecting the influence of the rain-cooled air. With abundant
cloudiness anticipated today, temperatures will struggle to reach
the 90s. NBM forecast was reasonable overall, but made a manual
adjustment downward from the NBM max temps, given the lack of
insolation and signals in the hourly data.

Model consensus regarding the low pressure system indicates a trend
towards slower westerly motion, which will prolong the threat of
heavy rainfall through Saturday and into Sunday. Consequently, PoPs
were increased considerably for the weekend. Ensembles remain in
good agreement warmer and drier conditions will return to the Desert
Southwest by Tuesday as the low pressure system gets pulled rapidly
northward into the Great Basin.

&&

.AVIATION...Updated at 1130Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Another brief round of SHRA/embedded TSRA is likely early this
morning before a presumed break in more active weather takes place
into the afternoon. Although NBM POPs have a 60% chance of storms
during midday, have cut off SHRA/TSRA after mid/late morning. Given
the early morning storms, confidence is lower that storms will
readily redevelop and move into the metro late afternoon/early
evening. Kept SHRA/TS mention valid, however refined and cut timing
of more impactful weather with the potential the more robust storms
move west of the metro.

Assuming scattered storms pass through the Phoenix area this
evening, another late evening break is possible before the next
round of SHRA/TS approach the area. HREF members show a near repeat
of numerous overnight storms, and NBM POPs peak around 70%. Timing
might be more uncertain, but anytime after midnight could see TSRA
with heavy rain and brief IFR conditions.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly winds will be most common at KBLH while SE winds prevail at
KIPl through Saturday morning. There is the potential for Baja
storms to push an outflow boundary through KIPL again this
afternoon, however probabilities are too low to include in this TAF
package. Otherwise, periods of thicker mid/high clouds will
occasionally spread over terminals.

&&

.FIRE WEATHER...
Sunday through Thursday:
After a very wet period, isolated to scattered thunderstorms will
continue Sunday into next week with the potential for locally heavy
rainfall. Storm activity is anticipated to spread as far west as
southeast California, especially on Sunday and Monday with most
storms having good potential for wetting rain (0.10" or more).
Tuesday will see gradual drying conditions, but enough moisture will
linger for continued daily thunderstorm chances on Wednesday and
Thursday, especially across the higher terrain. Apart from
thunderstorms, winds will favor familiar diurnal patterns.

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Values will fall into a
more typical range for the summer by Tuesday, with min RH readings
ranging from 15-20 percent in southeast California to 20-35% in
south-central Arizona.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Saturday evening for AZZ534-537>563.
CA...None.

&&

DISCUSSION...Hirsch
AVIATION...18
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Local storm report, Jul 23, 7:25 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      WICKENBURG              33.97N 112.73W
07/21/2021                   MARICOPA           AZ   FIRE DEPT/RESCUE

            DELAYED REPORT. POWDER HOUSE WASH FLOODED
            THE INTERSECTION OF JACK BURDEN RD. AND
            CONSTELLATION RD REQUIRING SAND AND DEBRIS
            REMOVAL THE NEXT DAY BY PUBLIC WORKS. TIME
            ESTIMATED BASED ON UPSTREAM GAUGE.

&&

AJ
Special weather statement, Jul 23, 9:07 AM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
907 AM MST Fri Jul 23 2021

AZZ541-542-544-546-549-231645-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
907 AM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 945 AM
MST...

At 907 AM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Cave Creek, Scottsdale Airport
and Desert Ridge Marketplace.

This includes the following highways...
AZ Route 51 between mile markers 13 and 15.
AZ Route 101 between mile markers 28 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11201 3378 11181 3360 11177 3363 11203
      3380 11210
TIME...MOT...LOC 1607Z 352DEG 9KT 3370 11191

INS
Special weather statement, Jul 23, 9:30 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
930 AM MST Fri Jul 23 2021

AZZ541-543-544-546-548-549-231700-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
930 AM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1000 AM
MST...

At 929 AM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale Airport, or near Paradise Valley, moving south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Mesa, Scottsdale, Paradise Valley, Mesa Riverview Mall,
Papago Park, Piestewa Peak Park, Falcon Field Airport, Salt River
Indian Community, North Mountain Park, Downtown Scottsdale,
Scottsdale Airport and Camelback Mountain.

This includes the following highways...
AZ Interstate 17 between mile markers 203 and 206.
AZ Route 51 between mile markers 1 and 13.
AZ Route 87 between mile markers 175 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11190 3363 11189 3364 11187 3364 11179
      3345 11172 3343 11187 3349 11213 3365 11208
TIME...MOT...LOC 1629Z 354DEG 15KT 3359 11191

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:42 PM MSTSpecial Weather StatementPSR48 min
Jul 22, 6:11 PM MSTAreal Flood AdvisoryPSRMaricopa39 min
Jul 22, 6:31 PM MSTSpecial Weather StatementPSR59 min
Jul 22, 6:50 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 22, 7:19 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 7:29 PM MSTSpecial Weather StatementPSR61 min
Jul 22, 7:40 PM MSTSevere Thunderstorm WarningPSRPinal35 min
Jul 22, 7:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Jul 22, 7:48 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal27 min
Jul 22, 7:53 PM MSTSpecial Weather StatementPSRPinal37 min
Jul 22, 7:55 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Jul 22, 8:05 PM MSTSpecial Weather StatementPSRMaricopa25 min
Jul 22, 8:06 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 22, 8:15 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 8:19 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Jul 22, 8:29 PM MSTSpecial Weather StatementPSRPinal61 min
Jul 22, 8:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jul 22, 8:52 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 22, 8:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 22, 9:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 22, 9:40 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 22, 9:45 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 22, 9:49 PM MSTFlash Flood WarningPSRMaricopa4 hr
Jul 22, 9:54 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Jul 22, 10:07 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa, Pinal4 hr
Jul 22, 10:16 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 22, 10:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa113 min
Jul 22, 11:15 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 22, 11:29 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 22, 11:43 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 23, 4:37 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 23, 8:37 AM MSTAreal Flood WarningPSRGila4 days
Jul 23, 9:07 AM MSTSpecial Weather StatementPSR38 min
Jul 23, 9:30 AM MSTSpecial Weather StatementPSR30 min
Jul 23, 9:58 AM MSTSpecial Weather StatementPSR32 min
Jul 23, 10:31 AM MSTSpecial Weather StatementPSR29 min
Jul 23, 10:53 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 23, 11:11 AM MSTSpecial Weather StatementPSR34 min
Jul 23, 11:46 AM MSTSpecial Weather StatementPSR29 min
Jul 23, 12:02 PM MSTSpecial Weather StatementPSR28 min
Jul 23, 12:09 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Jul 23, 12:30 PM MSTSpecial Weather StatementPSR30 min
Jul 23, 12:53 PM MSTSpecial Weather StatementPSR37 min
Jul 23, 1:01 PM MSTSpecial Weather StatementPSR29 min
Jul 23, 1:11 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Jul 23, 1:34 PM MSTSpecial Weather StatementPSR26 min
Jul 23, 2:25 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 23, 3:20 PM MSTAreal Flood WarningPSRMaricopa9 hr
Jul 23, 4:00 PM MSTAreal Flood WarningPSRMaricopa8 hr
Jul 23, 4:02 PM MSTAreal Flood WarningPSRMaricopa8 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.